Iowa, 2018Flooding in Iowa, September 20 to 30, 2018
September 20 to 30, 2018 · NWS FSD · 8 events in 3 counties and zones
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 3 to as much as 10 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 3 to as much as 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 3:00 AM CST, 0 minutes earlier.
Area forecast discussion, Sep 20, 3:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
400 AM CDT Thu Sep 20 2018
.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Thu Sep 20 2018
Current surface analysis shows low pressure over southwest NE, with
an attendant warm front extending northeastward to just south of
Sioux City. Aloft, a strong short wave is moving eastward across the
forecast area at this time over an upper ridge of high pressure
centered over the Gulf Coast states. We have very strong low level
frontogenesis maximized in the 925-850mb layer extending in a band
from south central SD, northeastward into the southern sections of
southwest MN. The rainfall continues to develop along and north of
this frontogenetic area along the shear axis/warm front at 925-
850mb. A constant low level jet feed is noted into the
frontogenesis, therefore the strongest rainfall rates continue to
move across extreme southeast SD and far northwest IA where the low
level jet is not impeded due to a lack of convection to the south.
The low level jet is currently pretty strong at 40 knots helping to
keep thetae advection persisting through the early morning hours. In
addition, our forecast area is squarely placed in a strong right
entrance region of a 135 knot jet streak to the northeast over
northeast MN and Lake Superior. All of these features slowly wane
between 12Z and 18Z as the short wave departs through southwest MN.
Therefore high pops are warranted through the early morning hours
where the rain is occurring now. That said, the hourly rainfall
rates will continue to drop off as they have been the past few
hours.
We will monitor trends, but we may be able to kill off the flash
flood watch for areas north of I 90 by daybreak if rainfall rates
continue to decrease, or we do not hear any reports of flash
flooding. However will have to leave the southern portion of the
watch going where the low level jet is not impeded, generally along
and south of I 90. But again none of this is written in stone yet.
The aforementioned surface low will lift northeastward in a path
close to Lake Andes SD to De Smet SD. This scenario will pivot the
warm front northward in our eastern zones, and the south to
southwest winds will become quite windy in northwest IA and the
southern parts of southwest MN. As the warm front pivots northward,
along with weakening frontogenesis, the rainfall in the northern
parts of northwest IA will gradually decrease as this morning
progresses, similar to what is happening right now in our far
southern zones. This will allow northwest IA and extreme northeast
NE to warm up into the 80s, compared with lower 60s from Huron to
Chamberlain SD.
For severe weather, conditions do look rather unsettled in the mid
to late afternoon in our extreme eastern zones, roughly from Windom
MN to the eastern portions of Woodbury County. Pre convective
sounding at a point between Spencer and Storm Lake IA at 21Z off the
NAM12 shows a rather unidirectional profile out of the southwest
suggesting a multicellular regime. But low level frontogenesis
rebuilds along the cold front as it marches eastward with yet
another short wave moving eastward this afternoon across our
northern zones. Effective cape in that area is near 2000 J/kg with 0-
3km cape forecast to be between 100-150 J/kg. This fact, coupled
with 50-60 knots at 6km producing strong speed shear, will mention
the risk of a tornado in our extreme east in the forthcoming EHWO.
With 0-3km cape that high and LCL's around 3000 feet, a tornado
could be of a landspout variety, and the surface to 3km lapse rate is
over 8 degrees. Whatever happens, it will exit quickly, with not much
activity remaining after 00Z when the cold front plows through.
Lastly, boosted winds both ahead of the front and behind the front
across the forecast area well above superblend values.
.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Sep 20 2018
Freely admit due to the current weather, did not have a lot of time
to peruse over the extended portion of the forecast. It will be
breezy Friday morning, then the weekend will see a quasi-zonal flow
regime with nice weather. Another well advertised upper trough moves
into the plains early next week with a cold front passage Monday
afternoon and evening. There will be some chances for a few showers
and storms but the exact timing is a bit uncertain as the GFS is a
fair amount quicker then the ECMWF. After this upper trough moves
through, the flow aloft becomes decidedly northwest with the usual
timing discrepancies between the various models of short waves
moving down the northwest flow aloft. There is consensus however of
another strong cold frontal passage next Wednesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Sep 20 2018
Widespread MVFR-IFR ceilings with rain and embedded thunderstorms
will persist into Thursday, with exception of far southern areas
around KSUX-KSLB-KSPW where drier air will build northward behind
an elevated warm front. Most widespread activity is expected to
wane by late morning/midday, though scattered stronger storms will
be possible along a cold front which pushes east across the region
through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 PM CDT this afternoon for SDZ040-
054>056-059>071.
MN...Flash Flood Watch until 1 PM CDT this afternoon for MNZ071-072-
080-081-089-090-097-098.
IA...Flash Flood Watch until 1 PM CDT this afternoon for IAZ001>003-
012>014-020>022.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JHHazardous weather outlook, Sep 19, 2:42 PM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 PM CDT Wed Sep 19 2018
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067-
202045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln SD-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will continue to develop Wednesday evening and
linger into and through Thursday morning. While an isolated
strong storm is possible, the primary risks will be in the form
of heavy rain and an increasing potential for flash flooding and
river rises into and through Thursday.
Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.
Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
Continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.
SDZ038>040-050-052>055-057>061-063>065-068-202045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will continue to develop Wednesday evening and
linger into Thursday morning. While an isolated strong storm is
possible, the primary risks will be in the form of heavy rain and
an increasing potential for flash flooding and river rises into
Thursday.
Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will continue into Thursday morning,
with the risk of flash flooding and river flooding expected to
continue through mid-day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall reports are requested
into Thursday.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-202045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible this evening. While the
severe weather risk is low, an isolated strong to severe storm
capable of large hail, damaging winds will be possible.
The region will continue to monitor the risk for heavy rainfall
into Thursday morning. Current trends support the heavy rainfall
risk staying north of Highway 20, however, if thunderstorms
develop further south, then the risk of heavy rainfall may
increase tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.
Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
Continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.
In the hours before
Local storm report, Sep 19, 10:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 3 NNW LAKE ANDES 43.19N 98.56W
09/19/2018 M2.55 INCH CHARLES MIX SD TRAINED SPOTTER
2.55 INCHES OF RAIN SINCE 5:30 PM.
&&Flood, Sioux
- When
- September 20, 3:00 AM CST to September 30, 3:00 AM CST
- Where
- Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.454
Widespread upstream rainfall in the Big Sioux basin from September 18-20 totaled generally 5 to 10 inches, resulting in major flooding. South Dakota Highway 46 was closed, with several farm houses isolated by high water as the Big Sioux River above Hawarden (gage site HWDI4) crested 11.1 feet above flood stage on September 22.
Flood, Lyon
- When
- September 20, 9:00 AM CST to September 26, 8:00 AM CST
- Where
- Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.599
Rainfall across the Sioux Falls metro area from September 18-20 totaled generally 5 to 7 inches. Moderate flooding resulted with significant flooding of crop and pasture land as the Big Sioux River at Brandon (gage site BBSS2) crested 3.3 feet above flood stage on September 21.
Flood, Lyon
- When
- September 20, 11:00 AM CST to September 25, 3:00 PM CST
- Where
- Lyon County, 0.38 mi NNE of Klondike to 1.5 mi WSW of Inwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.385, -96.527
Rainfall across the Sioux Falls area and southward in the Big Sioux basin from September 18-20 totaled generally 5 to 7 inches. Major flooding resulted with all crop and pasture land in the half-mile wide flood plain inundated. The Big Sioux River above Canton (gage site CBSS2) crested 6.0 feet above flood stage on September 22, the third highest crest on record.
Flood, Sioux
- When
- September 20, 11:00 AM CST to September 25, 3:00 PM CST
- Where
- Sioux County, 45.68 mi S of Chatsworth to 45.66 mi S of Chatsworth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.260, -96.555
Rainfall across the Sioux Falls area and southward in the Big Sioux basin from September 18-20 totaled generally 5 to 7 inches. Major flooding resulted with all crop and pasture land in the half-mile wide flood plain inundated. The Big Sioux River above Canton (gage site CBSS2) crested 6.0 feet above flood stage on September 22, the third highest crest on record.
Flood, Sioux
- When
- September 20, 1:00 PM CST to September 26, 8:00 AM CST
- Where
- Sioux County, 1.57 mi WSW of Fairview to 1.98 mi ESE of Fairview
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.225, -96.530
Rainfall across the Sioux Falls area and southward in the Big Sioux basin from September 18-20 totaled generally 5 to 7 inches. Moderate flooding resulted with all crop and pasture land in the half-mile wide flood plain inundated as the Big Sioux River at Fairview (gage site FVWS2) crested 6.7 feet above flood stage on September 22.
Flood, Plymouth
- When
- September 20, 6:00 PM CST to September 30, 11:59 PM CST
- Where
- Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.908, -96.538
Widespread upstream rainfall in the Big Sioux basin from September 18-20 totaled generally 5 to 10 inches, resulting in major flooding. South Dakota Highway 48 near the intersection of Iowa Highway 12 along with several farm houses were inundated by high water as the Big Sioux River at Akron (gage site AKRI4) crested 6.2 feet above flood stage on September 23. Highway 48 was reopened on September 27, but the river remained in minor flood stage at the end of the month.
Flood, Plymouth
- When
- September 21, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.774, -96.626
Widespread upstream rainfall in the Big Sioux basin from September 18-20 totaled generally 5 to 10 inches, resulting in major flooding. A few farm buildings were flooded with widespread crop and pasture land flooding as the Big Sioux River near Richland (gage site BSRS2) crested 6.2 feet above flood stage on September 23. The river remained in minor flood stage at the end of the month.
Flood, Plymouth
- When
- September 23, 12:00 PM CST to September 27, 6:00 PM CST
- Where
- Plymouth County, 2.54 mi W of Millnerville to 2.29 mi WSW of Millnerville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.680, -96.550
Widespread upstream rainfall in the Big Sioux basin from September 18-20 totaled generally 5 to 10 inches, with downstream routing resulting in minor flooding. Significant flooding of crop and pasture land occured as the Big Sioux River near Jefferson (gage site BSJS2) crested 4.8 feet above flood stage on September 25.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782667, 782662, 782663, 782666, 782664, 782670, 782672, 782674.